Hail, Dawson
- When
- June 14, 6:50 PM CST to 6:55 PM CST
- Where
- Dawson County, 5 mi SE of Lamesa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.679, -101.889
An upper level disturbance was approaching the area. A dryline was present across the Permian Basin and Lower Trans Pecos which provided a focus for thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level disturbance was approaching the area. A dryline was present across the Permian Basin and Lower Trans Pecos which provided a focus for thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 5:38 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT Sat Jun 14 2014 .AVIATION... 00Z TAF issuance... The main aviation concern for this TAF cycle will be possible TSRA at MAF and FST through this evening. Otherwise, VFR conditions will prevail at all terminals. Currently have thunderstorms across the northern Permian Basin and the lower Trans Pecos. For now, don't think MAF will be affected so left mention out of current TAF. There are still a few weak radar echoes near FST but the main threat seems to be to the south of the terminal. Will carry -TSRA for another hour just to be sure and amend when needed. 40-50kt LLJ will develop overnight across eastern portions of the region, keeping MAF and FST wind speeds elevated (15-20kt sustained with gusts around 25kt) through the early morning hours Sunday. Lighter winds then expected through the end of this TAF cycle. && .PREV DISCUSSION... /ISSUED 233 PM CDT Sat Jun 14 2014/ DISCUSSION... Dryline is trying to tighten up this PM with CNM setting at 100/42 and MAF 92/63. A few storms have initiated in the lee of Davis Mtns near Balmorhea and based on T/Td spreads the bases are high and there strong gusty winds are possible. TTU WRF did a very good job with this initial convection placement/timing. WRF tracks these storms east across the Pecos Co thru the afternoon while developing a few discrete cells near MAF (along the dryline) just before 00Z and a few small cells in the nrn CWFA. Severe threat will be brief with high based multi-cell storms. Sun/Mon a dryline will be present with a stronger ewd push Sun into the PB, but holding up in SE NM on Mon. Pattern will be such that the mid level ridge is well to the s-se allowing for a w-sw mid level flow. This implies that track for shrtwv trof/s will be favored farther n in the stronger wsw mid level flow. Thus the storm potential will primarily be dictated by the diurnal heating cycle/dryline circulation and orographics (mostly Davis Mtns being the genesis source). 0-6km bulk shear is not very strong and weakest across the Trans Pecos. CAPES in proximity to dryline and weakest CINH are progged by NAM12 to around 500-2000 J/KG. Thus, isolated severe threat at best. Along and w of the dryline 85h temps will be 30-32C Sun and 28-30C Mon. MOS confirms this with Sun looking to be the hottest day. Isold to slight chance PoPs are already in the forecast Sun-Mon, but Mon is the more favored day with better low level mstr and potential for minor shrtwv trof in the n and possibly one to the s. A key feature going forward will be the mid level theta-e ridge and this will be another reason for convection to initiate in the Davis Mtns/Big Bend regions. Convection possibilities will be renewed Tue when mid level mstr/theta-e ridge and an assocd shrtwv trof is spun off of Cristine (possibly Mon). This will favor PoPs across the Trans Pecos, but especially the Big Bend and Lower Trans Pecos, and possibly farther w and n depending on track of shrtwv trof. Looking at climo of precipitable water according to NAEFS/GEFS the PWs will be in the 75th percentile. We will ramp up PoPs into the scattered/chance range across the Big Bend and Lower Trans Pecos on Tue for now. There is less confidence in precip potential Wed with GFS keeping mid level flow backed and ECMWF veering to w and pushing moist axis e. Pattern returns to better agreement by Fri with mid level ridging and weak n-nw flow aloft, which could yield some precip across the n and in the mtns. Taking a quick look at the ECMWF extended forecast the subtropical ridge will fully develop by next weekend and hold. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT SAT JUN 14 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT SAT JUN 14 2014 /123 PM MDT SAT JUN 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BRISK WINDS ALONG WITH DRIER AIR WILL RESULT IN CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN THE GUADALUPE MOUNTAINS. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, SOUTHWESTWARD INTO THE DAVIS MOUNTAINS AND BIG BEND REGION, AND INTO THE LOWER TRANS PECOS. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING FROM THE PERMIAN BASIN SOUTH TO THE BIG BEND IN WEST TEXAS. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE SOUTH OF THE PECOS RIVER. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THERE IS A CHANCE OF MORE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS MONDAY AND TUESDAY. A FEW STORMS COULD BECOME STRONG OR SEVERE WITH LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON OR EARLY THIS EVENING ALONG AND EAST OF A GAIL...MIDLAND...MARFA... PERSIMMON GAP LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 527 PM CDT SAT JUN 14 2014 TXZ060-061-142300- ECTOR-WINKLER- 527 PM CDT SAT JUN 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN WINKLER AND NORTHWESTERN ECTOR COUNTIES UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF KERMIT AT 527 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3208 10277 3182 10270 3179 10307 3196 10312 TIME...MOT...LOC 2227Z 258DEG 13KT 3188 10300 HUFFMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 544 PM CDT SAT JUN 14 2014 TXZ075-082-142315- PECOS-TERRELL- 544 PM CDT SAT JUN 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN TERRELL AND SOUTHEASTERN PECOS COUNTIES UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 544 PM CDT...MOVING EAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3082 10197 3021 10241 3055 10275 3086 10254 TIME...MOT...LOC 2244Z 272DEG 24KT 3065 10245 HUFFMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT SAT JUN 14 2014 TXZ046-142330- DAWSON- 607 PM CDT SAT JUN 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EASTERN DAWSON COUNTY UNTIL 630 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER LAMESA MUNICIPAL AIRPORT AT 607 PM CDT...MOVING EAST AT 20 MPH. LAT...LON 3286 10170 3260 10169 3266 10200 3284 10200 TIME...MOT...LOC 2307Z 272DEG 19KT 3275 10189
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 635 PM CDT SAT JUN 14 2014 TXZ046-047-150000- DAWSON-BORDEN- 635 PM CDT SAT JUN 14 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EASTERN DAWSON AND WEST CENTRAL BORDEN COUNTIES UNTIL 700 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LAMESA AT 636 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3292 10166 3263 10157 3258 10199 3277 10206 TIME...MOT...LOC 2336Z 256DEG 19KT 3270 10191 HUFFMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT SAT JUN 14 2014
TXZ075-082-150015-
PECOS-TERRELL-
639 PM CDT SAT JUN 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN TERRELL AND SOUTHEASTERN PECOS COUNTIES UNTIL 715 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 24 MILES WEST OF TERRELL COUNTY GAS
PLANT AT 639 PM CDT...MOVING EAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3034 10260 3068 10232 3065 10169 3062 10165
3055 10164 3052 10168 3047 10169 3045 10172
3042 10174 3040 10169 3038 10169 3034 10165
3034 10172 3029 10175 3005 10175 2999 10178
TIME...MOT...LOC 2339Z 280DEG 30KT 3050 10221
HUFFMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SAT JUN 14 2014
TXZ045-046-150015-
DAWSON-GAINES-
651 PM CDT SAT JUN 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL GAINES AND NORTHERN DAWSON COUNTIES UNTIL 715 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF CEDAR LAKE AT 651
PM CDT...MOVING EAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3275 10181 3261 10232 3277 10240 3296 10200
3296 10191
TIME...MOT...LOC 2351Z 249DEG 33KT 3272 10226
HUFFMANThe Midland/Odessa radar (KMAF), 86 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521814.